Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 113, NWS Austin/San Antonio, TX

June 3, 2021Atascosa County, Karnes County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this areal flood advisory at Jun 3, 2021, 2:42 PM CDT for Atascosa County, Karnes County, Wilson County, Texas. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 2:42 PM CDT (19:42 UTC)
Expired
Jun 3, 2021, 6:45 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Atascosa County, TX, Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 85 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WGUS84 KEWX 031942
FLSEWX

Flood Advisory
National Weather Service Austin/San Antonio TX
242 PM CDT Thu Jun 3 2021

TXC013-255-493-032245-
/O.NEW.KEWX.FA.Y.0113.210603T1942Z-210603T2245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Karnes TX-Wilson TX-
242 PM CDT Thu Jun 3 2021

The National Weather Service in Austin/San Antonio has issued a

* Flood Advisory for...
  Southeastern Atascosa County in south central Texas...
  Karnes County in south central Texas...
  Southern Wilson County in south central Texas...

* Until 545 PM CDT.

* At 242 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 3 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Floresville, Kenedy, Karnes City, Poth, Kosciusko, Campbellton, 
  Runge, Falls City, Cestohowa, Deweesville, Hobson, Coy City, 
  Fashing, Pana Maria, El Oso, Paweleville, Peggy, Zunkerville, 
  Helena and McCoy.

Additional rainfall amounts up to 3 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2914 9826 2918 9821 2918 9812 2918 9810
      2917 9815 2915 9784 2915 9781 2903 9777
      2891 9767 2878 9762 2867 9778 2867 9782
      2872 9792 2869 9801 2879 9810 2862 9832
      2874 9843 2890 9847 2897 9844 2903 9835

$$

CP
1 follow-up statement
874 
WGUS84 KEWX 032232
FLSEWX

Flood Advisory
National Weather Service Austin/San Antonio TX
532 PM CDT Thu Jun 3 2021

TXC013-255-493-032345-
/O.EXT.KEWX.FA.Y.0113.000000T0000Z-210603T2345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Karnes TX-Wilson TX-
532 PM CDT Thu Jun 3 2021

The National Weather Service in Austin/San Antonio has extended the

* Flood Advisory for...
  Southeastern Atascosa County in south central Texas...
  Karnes County in south central Texas...
  Southern Wilson County in south central Texas...

* Until 645 PM CDT.

* At 532 PM CDT, Doppler radar indicated heavy rain due to showers 
  and thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 3 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Floresville, Kenedy, Karnes City, Poth, Kosciusko, Campbellton, 
  Runge, Falls City, Cestohowa, Deweesville, Hobson, Coy City, 
  Fashing, Pana Maria, El Oso, Paweleville, Peggy, Zunkerville, 
  Helena and McCoy.

Additional rainfall amounts up to 1 inch are expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2914 9826 2918 9821 2918 9812 2918 9810
      2917 9815 2915 9784 2915 9781 2903 9777
      2891 9767 2878 9762 2867 9778 2867 9782
      2872 9792 2869 9801 2879 9810 2862 9832
      2874 9843 2890 9847 2897 9844 2903 9835

$$

PLATT

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at Jun 3, 2:32 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 3, 2:32 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
232 PM CDT Thu Jun 3 2021

.SHORT TERM (Tonight through Friday Night)...
What a wet day it has been across South Central Texas. While most
spots saw a good inch to inch and a half of rain some spots across
the Hill Country, Austin Metro, and then parts of Southern Bexar and
Wilson County have seen 3 to 4 inches of rainfall with localized
higher totals. This has caused issued with area low water crossings
with even just the quick 1/2 inch to 1.5 inches causing water to
flow over them due to the saturated ground.

The good news in the short term is that the mesoscale models are in
good agreement (and are decently supported by the global models)
that this activity should continue to work its way to the east and
south through the afternoon. The heaviest rain for the rest of the
day will be along the Coastal Plains with more light rain across the
I-35 corridor.

The PoP forecast for the short term is roughly based on the SPC
HREF, and while one would normally use that for severe weather, have
utilized it for our rainfall forecasts this go around, as no severe
weather is expected during the short term. In general the late
evening through the early overnight hours should be fairly quiet
with light rain ending. Have left 30-40 PoPs across the area, but
even these may be too high with the drying trend of the HRRR and
other models. The next round of rainfall for the area will begin
some time late tonight into Friday morning. The HREF members vary
with the NAM Nest showing precipitation redeveloping around 4am,
with most of the other models holding off until around 7am. The
Texas Tech WRF, which did a decent job with today's round of
precipitation holds off redevelopment until late morning on Friday.
Have sided with the earlier onset of the precipitation here as it
seems to be the consensus of the high resolution models at this
time, but as we saw yesterday evening much can change in these
models, even over a 6 hour period so confidence in the timing is
low. What seems to be certain is another round of rainfall, this
time developing from the south and moving north across our area at
some point during the day on Friday.

Synoptically the upper low that has been plaguing us over the last
week will be to the Big Bend Region by 7am on Friday. This will help
to enhance the rain chances for the day on Friday and into Friday
night. The low will take its sweet time moving across the state with
it only reaching the Central Part of Texas by Saturday morning.
Unsurprisingly the synoptic models have the heaviest rainfall
occurring at different times over the short term, but they all
generally agree that tomorrow through Saturday will be another wet
period. The ECMWF continues to be the wettest of the models, while
the GFS focuses the heaviest rainfall late tomorrow and into
Saturday. The NAM on the other hand has much of the heavy rainfall
during the day tomorrow.

Lets talk messaging and impacts to wrap this up. First off with the
rains today and over the last several days much of the area has seen
anywhere from 2 to 6 inches of rain. As was demonstrated today, even
a quick inch in urban areas can cause low water crossings to flood.
Localized flooding will continue to be the main concern with the
Weather Prediction Center introducing a slight risk of excessive
rainfall for Friday. Think that a Flash Flood Watch is a wise choice
now that we are very well primed for more flooding. Have decided to
hold off for this afternoon with the current system moving out.
Future shifts, either the evening once things calm down, or the
overnight shift will reconsider the need for a Flash Flood Watch and
possibly issue one for parts of the area. While the rivers have not
seen big impacts thus far low water crossings have been with over
100 still closed on ATXfloods, and 17 closed across Bexar county on
Bexarflood. These will continue to be the main hazard so always
remember Turn Around, Don't Drown. This is honestly a great weekend
to just make a 3 day weekend, stay home and off the roads, watch
your favorite streaming service, and enjoy the rain outside from the
safety of your home.

&&

.LONG TERM (Saturday through Thursday)...
An upper level low will be centered over Central Texas on Saturday
into Sunday with a lower level flow off the Gulf of Mexico and an
unseasonably moist airmass over our area. Upward forcing continues
the scattered to numerous showers and thunderstorms with the main
threat being heavy rains causing flooding due to moist soils from
earlier rains. The greatest threat for heavy rains and flooding will
be from the Hill Country across the I-35 corridor to near the
Coastal Plains. Rainfall amounts of 1 to 2 inches with isolated
amounts of 4+ inches can be expected across those areas. Cannot rule
out a strong storm or two with gusty winds possible.

The upper level low gradually lifts to the northeast while weakening
into a shear axis across eastern Texas early to middle part of next
week. However, a moist airmass remains over area due to lower level
flow off the Gulf of Mexico. The chances of showers and thunderstorms
continue, although, with time become mainly diurnally forced by
solar heating by the middle of next week. The threat for heavy rains
will become much more localized, as well.

Due to clouds and rain, high temperatures will remain below normal,
though trend closer to normal by later next week. Low temperatures
should be around normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  79  67  80  68 /  40  80  60  80  50
Austin Bergstrom Intl Airport  66  79  67  80  68 /  50  80  60  80  50
New Braunfels Muni Airport     67  80  68  81  69 /  50  80  60  80  50
Burnet Muni Airport            65  78  66  78  66 /  40  80  50  70  40
Del Rio Intl Airport           68  83  69  85  71 /  50  60  40  30  10
Georgetown Muni Airport        66  78  67  80  67 /  40  80  50  80  50
Hondo Muni Airport             67  80  67  81  68 /  60  80  60  60  30
San Marcos Muni Airport        66  80  67  81  67 /  50  80  60  80  50
La Grange - Fayette Regional   69  82  70  83  70 /  60  80  60  80  50
San Antonio Intl Airport       68  79  68  80  69 /  60  80  60  80  40
Stinson Muni Airport           69  81  69  82  69 /  60  80  60  70  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...04
Decision Support...YBVP
Hazardous weather outlook, Jun 3, 3:50 AM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
350 AM CDT Thu Jun 3 2021

TXZ171>173-183>194-202>209-217>225-228-040900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
350 AM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and storms are forecast today and tonight. A
few storms could become strong, producing gusty winds up to 50 mph
and small hail. In additional, pockets of heavy rainfall are
possible, which could produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several more opportunities for showers and thunderstorms are
expected Friday through the weekend, primarily favoring the
afternoon and into the evening/nighttime hours. Some of these
storms may be strong and also produce heavy rainfall. Localized
flash flooding is also a concern due to previous rain events over
the past two weeks or so.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding to
the National Weather Service.

In the hours before

Local storm report, Jun 3, 10:43 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1043 AM CDT THU JUN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             BERGSTROM INTERNATIONAL 30.19N 97.67W
06/03/2021  E0.25 INCH       TRAVIS             TX   PUBLIC

            PUBLIC REPORT VIA TWITTER OF HAIL SMALLER
            THAN PEA SIZED AT THE AUSTIN AIRPORT.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:37 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano53 min
Jun 2, 7:59 PM CDTAreal Flood AdvisoryEWXBurnet, Llano3 hr
Jun 2, 8:23 PM CDTAreal Flood AdvisoryEWXWilliamson3 hr
Jun 2, 8:29 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano61 min
Jun 2, 8:41 PM CDTSpecial Weather StatementEWXTravis49 min
Jun 2, 8:50 PM CDTFlash Flood Warning Considerable damage threatEWXBurnet, Williamson3 hr
Jun 2, 9:17 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson58 min
Jun 2, 9:50 PM CDTSpecial Weather StatementEWXLee40 min
Jun 2, 9:52 PM CDTSpecial Weather StatementEWXWilliamson38 min
Jun 2, 10:14 PM CDTSpecial Weather StatementEWXBastrop, Travis46 min
Jun 3, 8:21 AM CDTAreal Flood AdvisoryEWXLlano3 hr
Jun 3, 9:42 AM CDTAreal Flood AdvisoryEWXBlanco, Gillespie, Hays, Kendall3 hr
Jun 3, 12:34 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Wilson3 hr
Jun 3, 1:45 PM CDTAreal Flood AdvisoryEWXBastrop, Lee, Travis2 hr
Jun 3, 1:51 PM CDTAreal Flood AdvisoryEWXBexar, DeWitt, Gonzales, Guadalupe, Karnes, Wilson3 hr
Jun 3, 2:49 PM CDTRiver Flood WarningEWXBlanco6 hr
Jun 3, 3:44 PM CDTAreal Flood AdvisoryEWXDeWitt, Lavaca5 hr
Jun 3, 5:03 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Guadalupe, Karnes, Wilson3 hr
Jun 3, 5:22 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe, Lavaca3 hr
Jun 3, 6:05 PM CDTRiver Flood WarningEWXDeWitt3 days
Jun 3, 6:45 PM CDTAreal Flood AdvisoryEWXKarnes, Wilson2 hr

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.